EMA Warns of Impurity in Valsartan From Mylan
Posted 19 November 2018 | By
The European Medicines Agency (EMA) on Monday announced the European Directorate for the Quality of Medicines and Healthcare (EDQM) has suspended the certificate of suitability to the monographs of the European Pharmacopeia (CEP) for Mylan Laboratories in Hyderabad, India.
The action follows the identification of an impurity, N-nitrosodiethylamine (NDEA), in some batches of valsartan made by Mylan. The finding is just the latest in a series of NDEA and N-nitrosodimethylamine (NDMA) impurities to be found in valsartan and other “sartan” medicines from other manufacturers.
Some of the medicines are no longer available in the EU, including valsartan made by Zhejiang Huahai
in China, which have been recalled by national authorities, and medicines containing valsartan from Zhejiang Tianyu
, which are no longer being distributed in the EU.
ScieGen also recently announced it’s recalling
certain lots of its irbesartan after finding that they contain NDEA. The manufacturer of the active pharmaceutical ingredient (API) ScieGen used for its irbesartan products—India-based Aurobindo—is also recalling “all unexpired lots of its irbesartan API supplied to the US market with NDEA,” FDA said.
The presence of the impurities is thought to be linked to the synthesis of a specific ring structure (tetrazole) which is present in some of the medicines. EMA said its review of sartans
with this structure is continuing and the agency is working closely with national authorities, international partners and the EDQM.
“The review will evaluate the root cause for the presence of these impurities, their possible impact on patients and what measures can be taken to reduce or eliminate these impurities from future batches,” EMA said.
But as with previous findings of NDEA and NDMA, “there is no immediate risk to patients,” EMA said. “It is riskier for patients to suddenly stop taking high blood pressure medication. Patients should therefore not stop any treatments without consulting their doctor or pharmacist.”